Missouri, 2004

Flash Flooding in Missouri, July 24, 2004

July 24, 2004 · NWS EAX · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 24, 2:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT SAT JUL 24 2004

.DISCUSSION...
WILL NOT BE CONTINUING THE FLOOD WATCH THAT WAS ISSUED THIS MORNING.
RAIN CAME A BIT QUICKER AND HEAVIER THAN EARLIER THOUGHT...AND NOW
IS CLEARING A BIT FASTER...MORE IN LINE WITH GFS MODEL. SO THINK
THREAT OF HEAVY RAIN WILL BE ENDING BY 00Z.

MCV AND WEAK WAVE ASSOCIATED WITH IT WILL BE MOVING EAST OF AREA BY
00Z. ANOTHER SHORT WAVE WILL BE DROPPING INTO WESTERN NEBRASKA BY
12Z SUNDAY. THIS WAVE WILL BE MOVING ACROSS MISSOURI MONDAY NIGHT.
CURRENT WEAK WAVE PROBABLY WILL NOT HAVE ENOUGH SUBSIDENCE TO CLEAR
EXTENSIVE CLOUD COVER TONIGHT AND DURING DAY ON SUNDAY...SO
EXPECTING A FAIR AMOUNT OF CLOUDINESS TO REMAIN WITH SHORT WAVE
APPROACHING SUNDAY AFTERNOON. THIS WILL KEEP TEMPERATURES DOWN WELL
BELOW SEASONAL LEVELS.

EVEN WITH APPROACH OF UPPER WAVE SUNDAY AFTERNOON...MAIN THETA E
AXIS IS WELL SOUTH OF AREA. ONLY SOME WEAK LIFT SHOWING UP WITH THIS
WAVE IN THE EVENING...SO WITH LACK OF GOOD MOISTURE WILL LEAVE
FORECAST DRY.

EXTENDED FORECAST HAS SOME REAL QUESTION MARKS. GFS LONG RANGE
SHOWING CUT OFF WAVE MOVING ACROSS SOUTH CENTRAL CANADA MID TO LATE
WEEK WITH WEAKER SHORT WAVES ROTATING AROUND THIS LOW IN THE UPPER
MIDWEST. UKMET SHOWING THIS WAVE NOT AS CUT OFF WITH EUROPEAN MODEL
EVEN MORE PROGRESSIVE WITH IT. GFS HAS A WEAK FRONT TRYING TO
APPROACH AREA BY 12Z THURSDAY...WITH ONLY WEAK LIFT. 12Z GFS DOES
HAVE A CONVECTIVE FEEDBACK PROBLEM BY 12Z THURSDAY WITH A BIG BLOW
UP IN SOUTHWEST MISSOURI. WILL LEAVE SILENT SLIGHT POPS IN FOR
NOW...SINCE TIMING AND STRENGTH OF THESE SYSTEMS ARE SO IFFY.

PC

&&

.PREV DISCUSSION...

440 AM...
LOOKS LIKE WIDESPREAD RAIN WILL FINALLY MOVE OVER MUCH OF THE
FORECAST AREA TODAY. MODEST ISENTROPIC LIFT COMBINED WITH ENTRANCE
REGION OF UPPER LEVEL JET MAX HAS AIDED IN THE DEVELOPMENT OF
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVER NEARLY ALL OF
EASTERN KANSAS. ETA/NGM/GFS ARE IN AGREEMENT WITH AREA SHIFTING
EAST. BULLSEYE OF MODEL QPF MOVES FROM SOUTHERN KANSAS ACROSS
SOUTHERN MISSOURI TODAY. MODELS SEEM TO BE KEYING ON ISENTROPIC
LIFT...ALTHOUGH CURRENT PRECIP SEEMS TO INDICATE UPPER LEVEL
DIVERGENCE MAY BE THE BIGGER FACTOR. IN ANY CASE...EXPECT ONGOING
PRECIP TO CONTINUE TO SHIFT EAST THIS MORNING...AS LOW PRESSURE
SYSTEM MOVING ACROSS OKLAHOMA/KANSAS BORDER SHIFTS EAST. EXPECT
ISENTROPIC LIFT TO TAKE OVER AND BE THE MAIN FORCING MECHANISM FOR
MUCH OF THE DAY. THEREFORE HAVE HIGHEST QPF ACROSS CENTRAL MISSOURI.

TAIL END OF UPPER LEVEL TROUGH WILL BE SLOW TO MOVE EAST...WITH IT
PROGGED TO NOT BE EAST OF REGION UNTIL MONDAY. HOWEVER ISENTROPIC
DOWNGLIDE DEVELOPS BY SUNDAY. HAVE THEREFORE TAPERED PRECIP CHANCES
FROM NORTH TO SOUTH TONIGHT...WITH SUNDAY EXPECTED TO BE DRY.

HAVE NO RISE IN TEMPERATURES TODAY AS PERIODS OF RAIN SHOULD
CONTINUE THROUGH THE DAY. LOWERED HIGHS ON SUNDAY A COUPLE OF
DEGREES AS MODEL THICKNESS FIELDS CONTINUE TO LOWER. BOTH GFS/ETA
MODELS PROG THERMAL TROUGH TO NOT MOVE EAST OF REGION UNTIL MONDAY.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Jul 24, 12:03 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT SAT JUL 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO RIVER FLOODING AND
FLOODING OF LOW WATER CROSSINGS...WILL CONTINUE TO FALL THIS
AFTERNOON AND EVENING OVER AREAS MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MACON MISSOURI LINE. SOME LOCATIONS MAY SEE AN ADDITIONAL
INCH OF RAINFALL. DUE TO HEAVIER RAIN THAT FELL EARLIER TODAY ALONG
WITH THE ADDITIONAL RAINFALL THIS AFTERNOON...A FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON AND EVENING IN AREAS FROM PAOLA KANSAS TO
BOONVILLE MISSOURI...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 24, 2:30 PM CST to 5:30 PM CST
Where
Johnson County, Latour
Reported by
EMERGENCY MANAGER
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Intersection of 2 Highway and ZZ Highway under 8 inches of flowing water.

Flash Flood, Johnson

When
July 24, 3:07 PM CST to 6:07 PM CST
Where
Johnson County, Latour
Reported by
EMERGENCY MANAGER
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Rural roads under water adjacent to Big Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414105, 5414106.